Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 17, NWS Morristown, TN

May 8, 2009Campbell County, Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this tornado warning at May 8, 2009, 5:51 PM EDT for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 5:51 PM EDT (21:51 UTC)
Expired
May 8, 2009, 6:45 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:40 PM EDTFUNNEL CLOUDSharps Chapel, TNDISPATCHER SAW FUNNEL CLOUD NORTH OF SHARPS CHAPEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:44 PM EDTSevere Thunderstorm WatchSPC6 hr
May 8, 4:42 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 082151
TORMRX
TNC013-025-173-082245-
/O.NEW.KMRX.TO.W.0017.090508T2151Z-090508T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  WESTERN CLAIBORNE COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 21 MILES WEST OF JACKSBORO...OR 7 MILES SOUTH OF
  ONEIDA...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF JACKSBORO BY 620 PM EDT...
  LA FOLLETTE BY 625 PM EDT...

THIS IS AN EXTREMELY DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING 
TORNADOES TAKE COVER IMMEDIATELY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR CENTRAL 
EAST TENNESSEE.

&&

LAT...LON 3624 8371 3625 8401 3629 8403 3625 8406
      3626 8436 3627 8436 3628 8432 3640 8432
      3641 8434 3644 8435 3650 8433 3651 8426
      3655 8425 3655 8372
TIME...MOT...LOC 2149Z 269DEG 34KT 3641 8454

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 082215
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT FRI MAY 8 2009

TNC013-025-173-082245-
/O.CON.KMRX.TO.W.0017.000000T0000Z-090508T2245Z/
UNION TN-CAMPBELL TN-CLAIBORNE TN-
615 PM EDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
CLAIBORNE...CAMPBELL AND UNION COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ROYAL BLUE...OR 9 
MILES WEST OF LA FOLLETTE...MOVING EAST AT 40 MPH.  THIS STORMS HAS 
A HISTORY OF PRODUCING TORNADOES...4 HOUSES HAVE BEEN DAMAGED IN 
HUNTSVILLE...TN WHEN THE STORM MOVED THROUGH.  THIS IS AN EXTREMELY 
DANGEROUS STORM...TAKE COVER IMMEDIATELY 

THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF JACKSBORO BY 620 PM EDT...
  LA FOLLETTE BY 625 PM EDT...
  FINCASTLE AND 8 MILES SOUTH OF WHITE OAK BY 630 PM EDT...
  9 MILES NORTH OF NORRIS LAKE AND 9 MILES SOUTH OF CLAIRFIELD BY 640
  PM EDT...
  7 MILES NORTHWEST OF SHARPS CHAPEL BY 645 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...


THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY MORNING
FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3624 8371 3625 8401 3629 8403 3625 8406
      3626 8436 3627 8436 3628 8432 3640 8432
      3641 8434 3644 8435 3650 8433 3651 8426
      3655 8425 3655 8372
TIME...MOT...LOC 2211Z 269DEG 34KT 3641 8428

$$

MJB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:27 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 8, 2:27 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT FRI MAY 8 2009

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A LOW PRESSURE SYSTEM STRENGTHENING OVER THE MID MS
RIVER VALLEY...WITH A WELL-DEFINED MCS OVER THE WESTERN TN RIVER
VALLEY MOVING EASTWARD. MODELS INDICATE THAT A MODERATELY UNSTABLE
AIR MASS WILL DEVELOP ACROSS THE TN RIVER VALLEY THIS AFTERNOON...
WHICH IS SUPPORTED BY THE SPECIAL BNA SOUNDING TAKEN AT 18Z. THUS...
EXPECT THIS MCS TO CONTINUE MOVING INTO THE FORECAST AREA LATER THIS
AFTERNOON AND EVENING...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. FORECAST
HELICITY VALUES ALSO SUPPORT THE POSSIBILITY OF AN ISOLATED TORNADO
OR TWO. THIS LOW PRESSURE SYSTEM IS PROGGED TO MOVE NORTHEAST ACROSS
THE OHIO RIVER VALLEY TONIGHT...BUT ITS TRAILING COLD FRONT SHOULD
ONLY SLOWLY MOVE INTO THE FORECAST AREA AND LINGER THROUGH SATURDAY
NIGHT. BY SUNDAY...ANOTHER LOW PRESSURE AREA IS PROGGED TO DEVELOP
ALONG THE FRONTAL BOUNDARY OVER THE DEEP SOUTH...RESULTING IN SOME
LINGERING CONVECTION ON SUNDAY. WHILE IT APPEARS TO BE A WET WEEKEND
FOR ALREADY SATURATED GROUNDS ACROSS THE FORECAST AREA...WILL NOT
ISSUE A FLOOD WATCH AT THIS TIME SINCE HEAVY RAINFALL AMOUNTS MAY
NOT BE ORGANIZED ENOUGH FOR A WATCH...ALTHOUGH THIS POSSIBILITY WILL
NEED TO BE EVALUATED BY LATER SHIFTS AS CONVECTIVE TRENDS BECOME
MORE APPARENT. AS FOR TEMPS...GUIDANCE VALUES ARE IN GOOD AGREEMENT
THROUGH THE PERIOD AND LOOK REASONABLE.

.LONG TERM (MONDAY THROUGH FRIDAY)...SCATTERED SHOWERS WILL BE
EXITING THE CWA TO OUR SOUTH DURING THE DAY MONDAY AS A FRONT
CONTINUES TO PUSH SOUTH OF THE AREA.  HIGH PRESSURE BUILDS IN FOR A
DRYING TREND TUESDAY AND WEDNESDAY.  CONFIDENCE LOW ON DETAILS...BUT
THE NEXT WEATHER SYSTEM SHOULD REACH INTO THE AREA THURSDAY INTO
FRIDAY.  STAYED NEAR GUIDANCE FOR TEMPS THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  78  59  72  53 /  70  60  50  50  50
KNOXVILLE AIRPORT, TN    63  77  58  71  51 /  70  60  40  50  50
OAK RIDGE, TN            63  77  58  71  52 /  70  60  40  50  50
TRI CITIES AIRPORT, TN   62  75  57  69  49 /  70  60  40  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, May 8, 9:35 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.

DMG

In the hours before

Special weather statement, May 8, 4:22 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT FRI MAY 8 2009

TNZ068-084>087-100-101-082115-
BRADLEY-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-SOUTHEAST MONROE-WEST
POLK-
422 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...
LOUDON...MCMINN...MEIGS...MONROE AND NORTHERN POLK COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DH
Local storm report, May 8, 5:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     2 NNW ETOWAH            35.36N 84.54W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30
            EAST.

&&

CCARPENT
Local storm report, May 8, 5:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     N ENGLEWOOD             35.42N 84.49W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
            AND NORTHEAST MCMINN COUNTY.

&&

CCARPENT

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:21 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott24 min
May 8, 6:43 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott47 min
May 8, 7:30 AM EDTFlash Flood WarningMRXCampbell, Morgan, Scott60 min
May 8, 8:07 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more53 min
May 8, 8:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Sevier51 min
May 8, 9:10 AM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more50 min
May 8, 4:20 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott55 min
May 8, 4:37 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe53 min
May 8, 4:46 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe59 min
May 8, 4:58 PM EDTTornado WarningMRXBlount, McMinn, Monroe62 min
May 8, 5:15 PM EDTTornado WarningMRXMorgan, Scott60 min
May 8, 6:38 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union52 min
May 8, 7:26 PM EDTTornado WarningMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins64 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.